Alert archive / North Carolina / Tornado Warnings in 2024

Tornado Warning 56, NWS Raleigh, NC

December 29, 2024Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this tornado warning at Dec 29, 2024, 10:00 AM EST for Montgomery County, Stanly County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2024, 10:00 AM EST (15:00 UTC)
Expired
Dec 29, 2024, 10:30 AM EST
In force
30 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Montgomery County, NC, Stanly County, NC

The radar

The Columbia radar (KCAE), 166 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 29, 9:43 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WFUS52 KRAH 291500
TORRAH
NCC123-167-291530-
/O.NEW.KRAH.TO.W.0056.241229T1500Z-241229T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
1000 AM EST Sun Dec 29 2024

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  West central Montgomery County in central North Carolina...
  Central Stanly County in central North Carolina...

* Until 1030 AM EST.

* At 1000 AM EST, a severe thunderstorm capable of producing a
  tornado was located 7 miles east of Midland, or 14 miles southwest
  of Albemarle, moving northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Albemarle and Plyler around 1005 AM EST.
  Badin Lake around 1015 AM EST.

Other locations impacted by this tornadic thunderstorm include
Stanfield, Badin, Morrow Mountain State Park, Oakboro, and Lake
Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3549 8016 3542 8009 3530 7999 3520 8025
      3521 8025 3521 8026 3520 8028 3520 8030
      3518 8031 3517 8035 3518 8037 3517 8038
      3524 8044
TIME...MOT...LOC 1500Z 238DEG 50KT 3522 8037 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kren
3 follow-up statements
462 
WWUS52 KRAH 291509
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1009 AM EST Sun Dec 29 2024

NCC123-167-291530-
/O.CON.KRAH.TO.W.0056.000000T0000Z-241229T1530Z/
Montgomery NC-Stanly NC-
1009 AM EST Sun Dec 29 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM EST FOR WEST
CENTRAL MONTGOMERY AND EASTERN STANLY COUNTIES...

At 1009 AM EST, a severe thunderstorm capable of producing a tornado
was located near Plyler, or 7 miles southwest of Albemarle, moving
northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Albemarle and Badin Lake around 1015 AM EST.

Other locations impacted by this tornadic thunderstorm include Badin,
Morrow Mountain State Park, Lake Tillery, Oakboro, and New London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3549 8016 3542 8009 3530 7999 3521 8024
      3521 8027 3522 8032 3524 8034 3527 8036
      3530 8037
TIME...MOT...LOC 1509Z 239DEG 42KT 3528 8026 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kren
776 
WWUS52 KRAH 291516
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1016 AM EST Sun Dec 29 2024

NCC123-167-291530-
/O.CON.KRAH.TO.W.0056.000000T0000Z-241229T1530Z/
Montgomery NC-Stanly NC-
1016 AM EST Sun Dec 29 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM EST FOR WEST
CENTRAL MONTGOMERY AND NORTHEASTERN STANLY COUNTIES...

At 1016 AM EST, a severe thunderstorm capable of producing a tornado
was located over Albemarle, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Albemarle and Badin Lake around 1020 AM EST.

Other locations impacted by this tornadic thunderstorm include Badin,
Morrow Mountain State Park, Lake Tillery, and New London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3549 8016 3542 8009 3530 7999 3523 8018
      3524 8021 3528 8025 3531 8027 3538 8028
TIME...MOT...LOC 1516Z 239DEG 48KT 3533 8017 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kren
997 
WWUS52 KRAH 291527
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1027 AM EST Sun Dec 29 2024

NCC123-167-291537-
/O.EXP.KRAH.TO.W.0056.000000T0000Z-241229T1530Z/
Montgomery NC-Stanly NC-
1027 AM EST Sun Dec 29 2024

...THE TORNADO WARNING FOR WEST CENTRAL MONTGOMERY AND NORTHEASTERN
STANLY COUNTIES WILL EXPIRE AT 1030 AM EST...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 500 PM EST for
central North Carolina.

&&

LAT...LON 3549 8016 3542 8009 3530 7999 3523 8018
      3524 8021 3528 8025 3531 8027 3538 8028
TIME...MOT...LOC 1527Z 238DEG 50KT 3540 8003 

$$

Kren

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Dec 29, 9:55 AM EST, 5 minutes earlier.

Area forecast discussion, Dec 29, 9:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
955 AM EST Sun Dec 29 2024

.SYNOPSIS...
Low pressure will deepen as it moves northeast through the Ohio
Valley and Great Lakes through tonight. A trailing cold front will
move east across our region tonight. Mild high pressure will move
over the Carolinas then push offshore Monday through Monday night.
Another low pressure area will track northeastward over the Great
Lakes Tuesday and Tuesday night, dragging another cold front through
our area. Colder and drier air will spread into the area Wednesday
through next weekend.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 955 AM SUNDAY...

* Slight Risk for severe storms for most of central NC today *

Forecast is still pretty much on track, as we're expecting a strong
system to cross the region, manifesting in a QLCS with embedded
bowing segments producing strong straight line winds. Confidence is
high in strong kinematics through the troposphere over our area and
points south today, including both vigorous upper divergence and a
40-50 kt low level jet, both between 15z and 00z. The wind profile
will result in looping and fairly long hodographs generating SRH of
250-300 m2/s2, so isolated tornadoes embedded within the bowing line
segments remains possible. As the low levels begin to mix in earnest
with the steady WAA and modest heating (curbed by cloud cover),
these winds just aloft will mix to the surface, even outside of
convection, and we're already seeing this in the W Piedmont with 15-
28 kt gusts. The biggest question mark and possible impediment to
severe weather is the cloudiness and how much CAPE we'll be able to
achieve. At least some daytime heating combined with the influx of
higher dewpoints should help push SBCAPE to 250-500 J/kg this
afternoon, however this is based on recent CAM runs which are a bit
slower with the convective line as compared to reality. With the
strengthening winds just off the ground, we may be able to reach the
lower reaches of damaging wind threshold irrespective of CAPE,
though, so the severe risk persists, and we've just issued a SVR
watch for all but our NE to account for this. Still expect highs in
the 60s W and low-mid 70s E. -GIH

Earlier discussion from 405 AM: Aloft, a potent s/w over the mid-MS
Valley will lift nnewd through the OH Valley today, with its trough
becoming negatively tilted over the Carolinas and mid-Atlantic this
aft/eve. The trough should continue newd and out of the area tonight
as the s/w low moves into the Great Lakes. At the surface, the warm
front has progressed westward through the Triad as of 08Z, while the
primary low was located near the Bootheel of MO. The low should
deepen as it lifts nnewd through the OH Valley today and with high
pressure situated between the NC coast and Bermuda, the pressure
gradient will increase significantly over central NC. The cold front
should move into the area from the west after 00Z Mon, and should
largely be through the area by 12Z Mon.

Temperatures: With all of central NC now in the warm sector, but
with extensive cloud cover expected to persist, highs should top out
in the mid 60s NW to low/mid 70s SE. Lows Sun night will depend on
fropa timing, but for now expect mid 40s west to low/mid 50s east.

Convection: The 925mb LLJ will peak around 50 kts, while the 850mb
jet should peak around 65 kts. PWATs are expected to be in the 1.3
to 1.5 inch range. The trough and front should provide forcing for
ascent, and the vertical shear is strong. The big question remains,
how much, if any, instability will be realized. The model guidance
varies wrt available instability, ranging from 100 J/kg to around
800 J/Kg of SBCAPE, with 1-Km bulk shear values of 30-40 kts. Expect
the greatest instability over the south and east. Models continue to
show a line of showers/storms progressing through central NC between
10A and 8 PM, however there may be a secondary line of showers and
possible storms with the cold front as it moves through between 6 PM
and midnight. Greatest severe threats still appears to be with the
initial line, with the primary threat expected to be damaging winds.
However, an isolated tornado or two will also be possible. With the
potent LLJ, any downward momentum transfer along and ahead of the
convection could produce wind gusts of 30 to 40 mph. Latest rainfall
forecast from the WPC ranges from roughly half an inch to an inch.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 300 AM Sunday...

With the cold front moving off shore by Monday morning, high
pressure will build into the region with fair weather. A few clouds
in the morning will give way to sunshine in the afternoon.
Temperatures will be above average with highs in the low 60s north
to mid 60s south. Light to calm winds overnight with temperatures in
the low to mid 40s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 300 AM Sunday...

As the next low pressure system moves across the Ohio Valley and
into the northern Mid-Atlantic, isolated to scattered showers will
be possible New Year’s Eve Day. The models have been trending the
center of the low a little more north with each run, and with that,
our southern counties have been trending drier. No need to cancel
plans quiet yet, as much of the precipitation is expected to move
out of the area and to the north around midnight. However, there
could be a few lingering light isolated showers across the northern
Piedmont until just after midnight. Stay tuned for when more Hi-Res
models come into the time frame for greater PoP confidence. For now,
have the best chance Triangle north, in the afternoon and early
evening hours. Overall, temperatures will be above average with
highs in the upper 50s/low 60s north to mid 60s/low 70s south.
Temperatures at midnight on NYE will range from upper 40s NW to low
50s SE.

After the front passes the region, expect winds to pick up Wednesday
afternoon with NW flow bringing in cooler and drier air. Gusts up to
25 mph are possible in the afternoon especially across the northern
Piedmont and Coastal Plain. As high pressure builds in from the
west, NW flow continues through the weekend with below average
temperatures Thursday through Sunday. Highs will be generally in the
40s, with a few areas in the south around 50 degrees. Overnight lows
will be chilly with temps each night in the mid/upper 20s and maybe
a few warmer spots in the low 30s.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 655 AM Sunday...

24 hour TAF period: A line of showers and storms will move through
central NC late this morning/aft, with another area of showers along
the front late aft/eve. Additionally. strong southerly winds, with
gusts of 25-35 kts, are expected today. Cannot rule out some gusts
around 40 kts with storms. Winds should increase after sunrise this
morning, persist through the aft/eve, and decrease behind the front
late this eve/tonight. Aviation conditions should improve to VFR in
the wake of the front tonight, with winds becoming more swly and
decreasing to around 6-10 kts.

At KINT/KGSO, IFR/LIFR cigs should prevail through the day, with
vsbys possibly dropping to MVFR/IFR with the showers/storms. There
could also be lingering LLWS this morning.

At KRDU and KFAY, with VFR conditions should prevail until the
showers/storms move in late morn/early aft, when MVFR/IFR conditions
are expected. Cigs may stay sub-VFR until the front moves through
this eve. There could be a period of LLWS at KRDU this morning.

At KRWI, VFR conditions are expected until the showers and storms
this aft/eve, at which point they should drop to at least MVFR, if
not IFR, and remain there until the front moves through tonight.

Outlook: A weak, fast moving frontal system will favor a chance of a
few showers/storms and brief restrictions again Tue/Tue night.
Otherwise, VFR conditions should prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield/KC
SHORT TERM...CA
LONG TERM...CA
AVIATION...KC
Hazardous weather outlook, Dec 29, 9:49 AM EST, 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
949 AM EST Sun Dec 29 2024

NCZ021>025-038>042-073>078-083>086-088-089-301130-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
949 AM EST Sun Dec 29 2024

...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Even outside of any storms, wind gusts between 30 and 45 mph will be
possible through this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ007>011-026>028-043-301130-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
949 AM EST Sun Dec 29 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Wind gusts between 30 and 45 mph will be possible through this
afternoon.

Additionally, a band of showers and isolated storms, with strong to
locally damaging wind gusts and a risk of an isolated tornado, will
move east across central NC between 10 AM and 8 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 9:40 AM ESTSevere Thunderstorm WarningRAHAnson, Davidson, Montgomery, Richmond, Stanly50 min
Dec 29, 10:21 AM ESTSevere Thunderstorm WarningRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Moore and 4 more39 min
Dec 29, 10:26 AM ESTTornado WarningRAHAnson, Montgomery, Richmond34 min
Dec 29, 10:57 AM ESTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Montgomery, Moore and 2 more48 min
Dec 29, 11:01 AM ESTSpecial Weather StatementRAHAlamance, Chatham, Guilford, Randolph59 min
Dec 29, 11:46 AM ESTTornado WarningRAHAlamance, Orange29 min
Dec 29, 11:55 AM ESTSpecial Weather StatementRAHCumberland, Durham, Granville, Harnett, Johnston, Lee and 3 more65 min

Nearby

Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.